The Food Safety Authority on Friday warned people using dietary supplements containing kava, a narcotic used commonly in South Pacific islands, that they could be risking their health.
The authority’s executive director, Andrew McKenzie, said those using supplements with kava should “carefully consider whether to continue taking them.”
The warning follows Australia’s medicine safety regulator, the Therapeutic Goods Administration, initiating a voluntary recall of all medicines containing kava in that country on Thursday.
The recall was sparked by the death in Melbourne of a woman who used a medicine containing kava along with several other alternative medicines.
She suffered liver failure, and the product is suspected of being the most likely cause of her illness, McKenzie said. She had been taking a medicine containing kava for four months when she developed liver problems.
“People who have had jaundice or suffered liver troubles and have been taking dietary supplements containing kava should go and see their (doctor),” he said.
A string of countries around the world have banned kava, fearing a link between its use and liver problems.
Widely used in a ceremonial drink by Pacific Islanders, kava is made from the root of a pepper plant. It is often used in modern alternative medicines to combat stress and insomnia.
Reports overseas of adverse reactions have corroborated concerns about kava in concentrated tablet and capsule form, McKenzie said.
While there have been no reports in New Zealand of dietary supplements containing kava causing harm, McKenzie said international evidence suggests their use should be reviewed.